Kansas, 2018

Hail and Damaging Winds in Kansas, June 19, 2018

June 19, 2018 · NWS GLD · 28 events in 6 counties and zones

During the afternoon and through the evening two groups of thunderstorms progressed across Northwest Kansas. One group crossed into Kansas from Colorado behind a cold front, while the second group moved north across the forecast area east of the front, expanding in coverage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and through the evening two groups of thunderstorms progressed across Northwest Kansas. One group crossed into Kansas from Colorado behind a cold front, while the second group moved north across the forecast area east of the front, expanding in coverage. The storm activity moving in from Colorado was responsible for most of the thunderstorm wind gust reports. One storm that moved across Cheyenne County Kansas produced significant straight-line wind and wind-driven hail damage. A swath of crops between 5 and 10 miles wide was completely destroyed. Straight-line winds blew down large cotton wood trees in Sherman County. In addition there were multiple reports of thunderstorm wind gusts above 70 MPH, with a peak gust (estimated) of 90 MPH west of St. Francis. The largest hail reported was apple size in Oakley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 3:11 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 19, 3:11 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
311 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.

Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 10:47 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Special weather statement, Jun 19, 2:21 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM CDT TUE JUN 19 2018

KSZ029-192030-
Gove KS-
321 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
330 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Collyer, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3882 10032 3905 10031 3901 10015 3879 10015
TIME...MOT...LOC 2020Z 189DEG 30KT 3889 10020

JRM
Special weather statement, Jun 19, 2:53 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
353 PM CDT TUE JUN 19 2018

NEZ081-192115-
Red Willow NE-
353 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED WILLOW COUNTY UNTIL
415 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Indianola, or 9 miles northeast of McCook, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McCook and Indianola.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4034 10020 4012 10054 4024 10070 4035 10058
      4035 10020
TIME...MOT...LOC 2053Z 220DEG 27KT 4029 10048

JRM
Special weather statement, Jun 19, 2:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM CDT TUE JUN 19 2018

KSZ042-192115-
Wichita KS-
357 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 415
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Modoc, moving north at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leoti and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3834 10137 3869 10136 3870 10113 3834 10113
TIME...MOT...LOC 2057Z 175DEG 38KT 3846 10117

JRM
Special weather statement, Jun 19, 3:07 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
407 PM CDT TUE JUN 19 2018

NEZ081-192115-
Red Willow NE-
407 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED WILLOW COUNTY
UNTIL 415 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Wilsonville, or 22 miles east of McCook, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4034 10020 4028 10019 4005 10019 4013 10034
      4035 10020
TIME...MOT...LOC 2107Z 215DEG 34KT 4015 10020

JRM
Special weather statement, Jun 19, 3:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM CDT TUE JUN 19 2018

KSZ015-016-192130-
Sheridan KS-Graham KS-
411 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 430 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Collyer, moving north at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morland, Penokee, Saint Peter and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 9996 3913 10021 3935 10020 3936 9994
TIME...MOT...LOC 2111Z 184DEG 47KT 3916 10010

JRM

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Logan

When
June 19, 3:35 PM CST
Where
Logan County, 0.83 mi NNE of Elkader
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.790, -100.862

Hail, Logan

When
June 19, 4:18 PM CST
Where
Logan County, 8.46 mi SSW of Oakley Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.000, -100.851

Hail, Logan

When
June 19, 4:28 PM CST to 4:33 PM CST
Where
Logan County, Oakley
Measured
3.25 in hail
Reported by
Public
Coordinates
39.130, -100.850

The hail ranged from hen egg to apple in size. The hail broke an unknown number of windshields were broken and cars had major hail dents. The hail also stripped some of the trees in town.

Hail, Wichita

When
June 19, 4:36 PM CST
Where
Wichita County, 13.18 mi N of Marienthal
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.671, -101.220

Thunderstorm Wind, Cheyenne

When
June 19, 5:51 PM CST to 5:55 PM CST
Where
Cheyenne County, 9.86 mi W of St Francis Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.756, -101.986

A well-built barn was blown over by significant straight-line winds. Other structures nearby were damaged as well...including barn doors blown away, shingles blown off, and metal roofing blown up to a quarter mile away.

Hail, Wallace

When
June 19, 4:55 PM MST
Where
Wallace County, 15.56 mi N of Sunland
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.105, -101.850

Thunderstorm Wind, Cheyenne

When
June 19, 5:55 PM CST to 6:00 PM CST
Where
Cheyenne County, 7.3 mi W of St Francis Arpt
Measured
85 kt (98 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.755, -101.937

A swath of electric poles were snapped by significant straight-line winds.

Hail, Sherman

When
June 19, 5:00 PM MST
Where
Sherman County, 9.19 mi NNE of Goodland Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.492, -101.631

Thunderstorm Wind, Cheyenne

When
June 19, 6:00 PM CST
Where
Cheyenne County, 9.09 mi W of St Francis
Measured
78 kt (90 mph) estimated gust
Reported by
Social Media
Coordinates
39.772, -101.971

No damage was reported with the wind gusts.

Thunderstorm Wind, Cheyenne

When
June 19, 6:03 PM CST
Where
Cheyenne County, 12.54 mi SW of St Francis Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.641, -101.988

A few large cottonwood trees blown down.

Hail, Cheyenne

When
June 19, 6:12 PM CST to 6:22 PM CST
Where
Cheyenne County, 2.52 mi NW of St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.796, -101.834

Also had 0.80 of rainfall.

Thunderstorm Wind, Cheyenne

When
June 19, 6:12 PM CST
Where
Cheyenne County, 0.78 mi WSW of St Francis
Measured
75 kt (86 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.765, -101.813

A large tree was uprooted and was blocking the road.

Thunderstorm Wind, Cheyenne

When
June 19, 6:13 PM CST to 6:17 PM CST
Where
Cheyenne County, 0.27 mi SSW of St Francis
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.766, -101.802

Hail, Cheyenne

When
June 19, 6:16 PM CST
Where
Cheyenne County, St Francis
Measured
1 in hail
Reported by
Social Media
Coordinates
39.770, -101.800

Thunderstorm Wind, Cheyenne

When
June 19, 6:20 PM CST
Where
Cheyenne County, 6.65 mi SSE of St Francis Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.670, -101.731

Thunderstorm wind gusts were estimated to be 70 MPH.

Thunderstorm Wind, Sherman

When
June 19, 5:21 PM MST
Where
Sherman County, 0.98 mi WNW of Caruso
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.335, -101.797

Hail, Cheyenne

When
June 19, 6:27 PM CST
Where
Cheyenne County, 0.67 mi SE of Wheeler
Measured
1.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.762, -101.712

The hail measured 1.5 by 0.75. Windows were broken on the north side of the house.

Thunderstorm Wind, Sherman

When
June 19, 5:29 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Sherman

When
June 19, 5:30 PM MST
Where
Sherman County, 9.75 mi S of Caruso
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -101.763

Unknown number of large cottonwood trees blown down in Soldier Park.

Thunderstorm Wind, Wallace

When
June 19, 5:32 PM MST
Where
Wallace County, 11.66 mi N of Sunland
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.046, -101.813

Thunderstorm Wind, Cheyenne

When
June 19, 6:35 PM CST
Where
Cheyenne County, St Francis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.770, -101.800

Thunderstorm Wind, Sherman

When
June 19, 5:40 PM MST
Where
Sherman County, 11.89 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.511, -101.573

Estimated wind gusts of 60 MPH from thunderstorms.

Thunderstorm Wind, Wallace

When
June 19, 5:51 PM MST
Where
Wallace County, 3.26 mi SSE of Weskan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -101.942

Thunderstorm Wind, Wallace

When
June 19, 5:56 PM MST
Where
Wallace County, 7.33 mi SSW of Sunland
Measured
87 kt (100 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
38.779, -101.892

Thunderstorm winds blew an empty grain bin off its foundation and into another bin.

Thunderstorm Wind, Wallace

When
June 19, 6:03 PM MST
Where
Wallace County, 6.73 mi SE of Sharon Spgs Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.771, -101.677

Thunderstorm Wind, Wallace

When
June 19, 6:06 PM MST
Where
Wallace County, 7.46 mi S of Sharon Spgs Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.743, -101.734

Thunderstorm Wind, Greeley

When
June 19, 6:26 PM MST
Where
Greeley County, 0.31 mi N of Tribune Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.454, -101.751

Thunderstorm Wind, Greeley

When
June 19, 6:29 PM MST
Where
Greeley County, 1.56 mi W of Horace
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.809

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768110, 768112, 768114, 768115, 769943, 768116, 769949, 768117, 768407, 768167, 768119, 768122, 768171, 768118, 768174, 768175, 768121, 768176, 768123, 768181, 768195, 768184, 768185, 768161, 768186, 768189, 768191, 768192.